MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM HEADLESS CANNULATED SCREW 40MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM HEADLESS CANNULATED SCREW 40MM; PLATE, FIXATION, BONE
Catalog Number 71103340S
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Perforation (2001)
Date of Event 07/21/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that during surgery, a 1.0 guide was placed and drilled, but the 2.0mm cann drill bit w/qc opened at the tip.The drill bit was changed and the drilling was finished, the 3.0mm headless cannulated screw 40mm was passed, however, it was too long.When changing it for a 34 screw came out open as well as the drill bit.Surgery was performed, after a non-significant delay, with a back-up device, performing an additional bone hole.The patient's health was not affected.
 
Additional Manufacturer Narrative
H3,h6: the associated device was returned and evaluated.The visual inspection revealed the device is opened on the end.The device shows signs of wear.This inspection was conducted by naked eye.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A dimensional evaluation performed on the device revealed that during the investigation of the 3.0mm headless cannulated screw (40mm) for being too long, it was determined that it was not possible to accurately capture the overall length due to the opening of the flutes at the tip of the screw.The complaint screw has an open tip, making it difficult to measure the length accurately for the 40mm specification.Currently, the part cannot be verified for length.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices revealed in warnings that the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, and/or excessive forces.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
3.0MM HEADLESS CANNULATED SCREW 40MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20001621
Report Number1020279-2024-01619
Device Sequence Number15307178
Product Code HRS
UDI-Device Identifier03596010623713
UDI-Public03596010623713
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K210837
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71103340S
Device Lot NumberUKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2024
Supplement Date Received by Manufacturer10/18/2024
Initial Report FDA Received Date08/20/2024
Supplement Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale